Missouri, 2005

Tornado in Missouri, January 12, 2005

January 12, 2005 · NWS SGF · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 12, 8:55 PM CST, 1 minute earlier.

Area forecast discussion, Jan 12, 8:55 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CST WED JAN 12 2005

.DISCUSSION...
BROKEN SQUALL LINE WITH EMBEDDED BOW SEGMENTS CONTINUES TO MOVE
ACROSS SOUTH CENTRAL MO. 00Z KSGF SOUNDING LAUNCHED MINUTES BEFORE
THIS LINE SHOWS THAT INSTABILITY REMAINS QUITE WEAK DESPITE
SPRING-LIKE AIRMASS PRESENT IN THE WARM SECTOR. STRONG LOW LEVEL AND
DEEP LAYER VERTICAL SHEAR HELPING TO SUSTAIN ACTIVITY WITH EMBEDDED
BOW SEGMENTS LIKELY STILL CAPABLE OF SEVERE WIND DAMAGE. CURRENTLY
MONITORING SMALL LEWP SEGMENT WHICH PRODUCED A 49 KNOT GUST AT
FLIPPIN ARKANSAS AND WILL AFFECT PORTIONS OF OZARK...HOWELL AND
OREGON COUNTIES OVER THE NEXT HOUR OR TWO. ADDITIONAL WARNINGS MAY
BE REQUIRED. HAVE TRIMMED BACK WW#3 ELSEWHERE AND EXPECT IT WILL BE
ALLOWED TO EXPIRE ON TIME AT 11 PM.

00Z KSGF SOUNDING ALSO INDICATED ABNORMALLY HIGH PRECIPITABLE WATER
CONTENT WITH 1.33 SOME 300 PERCENT ABOVE NORMAL REFLECTIVITY CROSS
SECTIONS CONTINUE TO SHOW HIGHEST REFLECTIVITIES MAINTAINED BELOW AN
UNUSUALLY HIGH FREEZING LEVEL...HELPING TO ADD TO VERY EFFICIENT
RAINFALL RATES. EXPECT THAT FLOODING THREAT WILL CONTINUE TO WORSEN
OVERNIGHT AS PRECIPITATION CONTINUES TO DEVELOP AND SPREAD NORTHWARD
AHEAD OF UPPER LEVEL SYSTEM IN AN AREA OF VERY STRONG MID LEVEL
FRONTOGENESIS. KSGF JUST PUSHED 6 OF RAINFALL FOR THE MONTH

LASTLY...STRONG LOW LEVEL COLD ADVECTION IN THE WAKE OF SURFACE COLD
FRONT HAS SENT TEMPERATURES BELOW FREEZING ACROSS FAR NWRN PORTIONS
OF THE CWA. MEANWHILE...TEMPERATURES ALOFT REMAIN WELL ABOVE
FREEZING WITH 850MB LOW CENTER STILL CENTERED OVER OKLAHOMA.
ALTHOUGH BEST FORCING APPEARS TO BE SOUTH AND EAST GIVEN SHARP DRY
SLOT NOTED IN SATELLITE IMAGERY...LIGHT FREEZING RAIN IS
EXPECTED...ESPECIALLY WITH APPROACH OF UPPER LEVEL LOW. THEREFORE
HAVE ISSUES A FREEZING RAIN ADVISORY FOR BOURBON COUNTY KS...AND
WILL EXPAND SOUTHEASTWARD OVERNIGHT IF TEMPERATURES CONTINUE TO FALL
BELOW FREEZING AND ADDITIONAL LIGHT RAIN DEVELOPS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH UNTIL THURSDAY 3 AM ALL COUNTIES.
.KS...FLOOD WATCH UNTIL THURSDAY 3 AM BOURBON...CHEROKEE AND
CRAWFORD COUNTIES.
FREEZING RAIN ADVISORY BOURBON COUNTY UNTIL 8 AM.

BOOKBINDER
Hazardous weather outlook, Jan 12, 8:05 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CST WED JAN 12 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
805 PM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  WIDESPREAD THUNDERSTORMS CAPABLE OF PRODUCING...
   HAIL TO THE SIZE OF PENNIES.
   DAMAGING WIND GUSTS TO 60 MPH.
   TORRENTIAL RAINFALL WITH WIDESPREAD FLASH FLOODING.

  FREEZING RAIN.

  AREAS AFFECTED AND TIMING:

  STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
  EAST INTO SOUTH CENTRAL MISSOURI BETWEEN 8 AND 11 PM BEFORE
  EXITING THE AREA.

  MODERATE TO HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL ALSO
  CONTINUE THROUGH MUCH OF THE OVERNIGHT HOURS ACROSS THE REMAINDER
  OF THE REGION...WITH MODERATE TO WIDESPREAD FLOODING EXPECTED.

  FREEZING RAIN WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND
  FAR WESTERN MISSOURI...ESPECIALLY AFTER MIDNIGHT.

  DISCUSSION:

  STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
  CENTRAL MISSOURI FOR THE NEXT SEVERAL HOURS. DESPITE WEAK
  INSTABILITY...STRONG VERTICAL WIND SHEAR WILL SUPPORT LOCALLY
  DAMAGING WINDS AND A FEW HAIL STONES UP TO THE SIZE OF PENNIES.

  ELSEWHERE...MODERATE TO HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS
  WILL ACROSS THE ENTIRE REGION THROUGH THE EARLY MORNING HOURS.
  FLASH FLOODING WILL BECOME AN INCREASING THREAT AS STORMS MOVE
  REPEATEDLY ACROSS THE SAME AREAS. A QUICK ONE TO TWO INCHES OF
  RAINFALL WILL OCCUR IN SOME AREAS WITH LOCALLY HEAVIER AMOUNTS
  POSSIBLE. WITH AN ALREADY SATURATED GROUND...ANY HEAVY RAIN
  WILL QUICKLY TURN INTO EXCESS RUNOFF AND RESULT IN FLASH FLOODING.

  LASTLY...TEMPERATURES HAVE FALLEN SHARPLY OVER EXTREME SOUTHEAST
  KANSAS IN THE WAKE OF A STRONG COLD FRONT. AS READINGS FALL
  BELOW FREEZING ACROSS WEST CENTRAL MISSOURI AND EXTREME SOUTHEAST
  KANSAS OVERNIGHT...RAIN WILL GRADUALLY CHANGE OVER TO FREEZING
  RAIN. LIGHT TO MODERATE ICING COULD DEVELOP OVER THE AFFECTED
  AREAS. MORE INFORMATION CAN BE FOUND IN THE FREEZING RAIN ADVISORY
  PRODUCT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  FREEZING RAIN MAY CONTINUE OVER WESTERN MISSOURI AND EXTREME
  SOUTHEAST KANSAS INTO THE MORNING HOURS.

  OTHERWISE...COLD WEATHER WITH WIND CHILL VALUES OF AROUND ZERO
  WILL OCCUR OVER THE UPCOMING WEEKEND AS ARCTIC AIR SURGES SOUTH
  OVER THE MID SECTION OF THE COUNTRY. A WEAK DISTURBANCE MAY
  PRODUCE SOME LIGHT SNOW ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS AND EMERGENCY MANAGEMENT ARE ALSO ENCOURAGED TO RELAY
  REPORTS OF FLOODING.

BOOKBINDER

In the hours before

Local storm report, Jan 12, 7:00 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     2 N AURORA              37.00N 93.72W
01/12/2005  60 MPH           LAWRENCE           MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

SAW
Local storm report, Jan 12, 7:24 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 N MORRISVILLE         37.52N 93.43W
01/12/2005  0.88 INCH        POLK               MO   PUBLIC

            PENNY TO NICKEL SIZE HAIL COVERING THE GROUND. ALSO
            SHINGLE DAMAGE TO PROPERTY.

0615 PM     FLASH FLOOD      CASSVILLE               36.68N 93.87W
01/12/2005                   BARRY              MO   LAW ENFORCEMENT

            STREET FLOODING AND ROADS CLOSED WITHIN THE CITY LIMITS

0656 PM     FLASH FLOOD      LOUISBURG               37.75N 93.15W
01/12/2005                   DALLAS             MO   LAW ENFORCEMENT

            WATER OVER STATE HIGHWAY 64 WEST OF THE U.S. HIGHWAY 65
            JUNCTION

SAW
Special weather statement, Jan 12, 7:39 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CST WED JAN 12 2005

KSZ073-097-101-MOZ055>058-066>071-077>081-088>091-093-094-101>103-
130239-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CRAWFORD-DADE-
DALLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MARIES-MCDONALD-MILLER-
MORGAN-NEWTON-PHELPS-POLK-PULASKI-ST. CLAIR-STONE-VERNON-WEBSTER-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
FORT SCOTT...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON.
739 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 3 IS CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...
MORGAN...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE...
VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

MOZ082-083-092-095>098-104>106-130400-
CHRISTIAN-DENT-DOUGLAS-HOWELL-OREGON-OZARK-SHANNON-TANEY-TEXAS-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BRANSON...HOUSTON...
OZARK AND WEST PLAINS.
739 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 3 REMAINS IN EFFECT UNTIL 1000 PM
CST WEDNESDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

CHRISTIAN...DENT...DOUGLAS...HOWELL...OREGON...OZARK...SHANNON...
TANEY...TEXAS AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...HOUSTON...OZARK AND WEST PLAINS.

BOOKBINDER
Local storm report, Jan 12, 7:58 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLASH FLOOD      1 S NEWTONIA            36.87N 94.18W
01/12/2005                   NEWTON             MO   LAW ENFORCEMENT

            WATER OVER HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY

SAW
Local storm report, Jan 12, 8:35 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.30W
01/12/2005                   GREENE             MO   NWS EMPLOYEE

            WARD BRANCH CREEK IS OUT OF ITS BANKS AND FLOWING OVER
            EAST BUENA VISTA ROAD (SOUTH OF THE JAMES RIVER
            EXPRESSWAY AND WEST OF HIGHWAY 160)

0825 PM     FLASH FLOOD      2 W FAIR GROVE          37.38N 93.19W
01/12/2005                   GREENE             MO   AMATEUR RADIO

            HIGHWAY CC CLOSED WEST OF FAIR GROVE NEAR HIGHWAY H DUE
            TO FLOODING

SAW
Local storm report, Jan 12, 8:52 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FLASH FLOOD      2 E FAIR GROVE          37.38N 93.11W
01/12/2005                   GREENE             MO   BROADCAST MEDIA

            2 WATER RESCUES IN PROGRESS: AT THE INTERSECTION OF FARM
            ROAD 235 AND HWY E...ALONG WITH THE INTERSECTION OF FARM
            ROADS 231 AND 2

SAW

The radar

The Springfield radar (KSGF), 123 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Ozark

When
January 12, 8:56 PM CST to 8:57 PM CST
Where
Ozark County, Tecumseh
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
36.583, -92.283

A brief tornado touched down near the community of Tecumseh. Several large trees were snapped along Highway 160 near Cloud Nine Resort.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyThe tornado archive for Missouri, 2005Warnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435571.